MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA VERSAFITCUP CC TRIO ACETABULAR SHELL CC TRIO Ø 54; HIP ACETABULAR SHELL

MEDACTA INTERNATIONAL SA VERSAFITCUP CC TRIO ACETABULAR SHELL CC TRIO Ø 54; HIP ACETABULAR SHELL
Catalog Number 01.26.45.0054
Medical Device Problem Code Failure to Osseointegrate (1863)
Health Effect - Clinical Codes Osteolysis (2377); Inadequate Osseointegration (2646)
Date of Event 09/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on (b)(6) 2023: lot 165693: 120 items manufactured and released on 22-dec-2016.Expiration date: 2021-12-12.No anomalies found related to the problem.To date, all items of the same lot have been sold with no similar reported event during the period of review.Additional device involved batch reviews performed on (b)(6) 2023.Liner: versafitcup cc trio 01.26.3244stt flat pe liner ø 32 / e (k103352) lot 163163: 30 items manufactured and released on 04-aug-2016.Expiration date: 2021-07-25.No anomalies found related to the problem.To date, 28 items of the same lot have been sold with no similar reported event during the period of review.Stem: amistem h 01.18.144 ha coated lat stem size 4 (k093944) lot 165580: 60 items manufactured and released on 09-dec-2016.Expiration date: 2021-11-29.No anomalies found related to the problem.To date, 45 items of the same lot have been sold with no similar reported event during the period of review.(stem) visual inspection performed on (b)(6) 2023 by medacta hip r&d project manager: looking at the stem body an opaque white and brown film is visible on approximately half of the stem length located in the proximal region.It is not possible to identify if this film is ha or bone residual, or a combined effect.Absorption of ha from the stem body can indicate that metabolic activity was taking place and that, presumably, adequate bone contact was achieved at the time of surgery.The post-op x-ray analysis could possibly provide more insight, such as the evaluation of possible early rotational instability or initial stress-shielding.Some signs of minor damage and scratches are present on the neck of the explanted stem, which is likely due to the revision surgery.The bone loss reported in this complaint is related to cup side only and not to the stem.(cup) visual inspection performed on (b)(6) 2023 by medacta hip r&d project manager: from the analyzed parts, no particular signs were noticed on the cup, all ha coating appeared to be totally absorbed.Absorption of ha from the stem body can indicate that metabolic activity was taking place and that, presumably, adequate bone contact was achieved at the time of surgery.Regarding the liner, it was noticed a slight ovalization of the internal seat, probably occurred for normal wear: in fact, this type of event is expected to occur in standard polyethylene, especially in young patients.However, standard polyethylene solutions never disappeared completely, because it was agreed within the scientific community that lower-demand patient may be perfectly treated with the cheaper standard polyethylene.The use of standard pe in younger patients is therefore not contraindicated but it is accepted by the scientific community that where a viable alternative is available, the latter should be preferred.In conclusion, from the received information it is possible the normal wear of the liner has probably led to decentralization of the head, different load propagation and mobilization of the cup with osteolysis at the acetabular and femoral level.Clinical evaluation performed on (b)(6) 2023 by medacta medical manager: revision 6 years after a cementless tha on a young patient (considering the primary surgery date) to whom a standard pe liner was implanted.The radiographs supplied show significant ostheolythic regions both in the proximal femur and in the iliac part of the acetabulum.It is conceivable that the ostheolythic reaction could be the responce of the body to a significant production of pe particles.It is today widely accepted that standard pe may not be the optimal choice for young patients in the light of an extended duration of the arthroplasty.We have no indication as to what drove the surgeon's choice.The bodily reaction to pe debris is very subjective, as widely demonstrated in literature: though the wear of these liners is clearly visible, it does not look catastrophic; it is possible that this patient was particularly sensitive and a pronounced macrophagic reaction was triggered.
 
Event or Problem Description
At about 6 years and 6 months from the primary, revision surgery due to acetabular loosening following unexplained bone loss in the posterior part of the acetabulum.No infection.All devices revised.The surgeon decided to remove also the stem for placement of competition revision implants.

Brand Name
VERSAFITCUP CC TRIO ACETABULAR SHELL CC TRIO Ø 54
Common Device Name
HIP ACETABULAR SHELL
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key17885038
Report Number3005180920-2023-00756
Device Sequence Number6966362
Product Code LZO
UDI-Device Identifier07630030807787
UDI-Public07630030807787
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K103352
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 10/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/12/2021
Device Catalogue Number01.26.45.0054
Device Lot Number165693
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/20/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2023
Initial Report FDA Received Date10/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/22/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age59 YR
Patient SexMale